Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 86, NWS Midland/Odessa, TX

September 7, 1996Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 7, 1996, 2:17 PM CDT for Jeff Davis County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 1996, 2:17 PM CDT (19:17 UTC)
Expired
Sep 7, 1996, 6:15 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Jeff Davis County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 071919
FFWMAF
TXC243-072315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
217 PM CDT SAT SEP 7 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 615 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...CENTRAL JEFF DAVIS COUNTY
 
AT 205 PM SPOTTERS AT MCDONALD OBSERVATORY REPORTED OVER 1 AND ONE
QUARTER INCHES OF RAIN HAD FALLEN IN LESS THAN 20 MINUTES. SPOTTERS
ALSO REPORTED STREET FLOODING IN AND AROUND THE MCDONALD OBSERVATORY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
 
AREA RESIDENTS SHOULD MONITOR FLOOD CONDITIONS... AND BE PREPARED
TO MOVE TO HIGHER GROUND... SHOULD FLOOD WATERS THREATEN. IF FLASH
FLOODING IS OBSERVED... ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 9:57 AM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 7, 9:57 AM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
955 AM CDT SAT SEP 7 1996

ANALYSIS OF WV LOOP INDICATES MINOR SHORT WAVE MOVING THROUGH
CENTRAL NM. KMAF WSR-88D INDICATING SOME RW/TRW ACTIVITY IN NORTHERN
LEA COUNTY. HOWEVER...LIGHTNING DATA NO LONGER INDICATING ANY HITS
OCCURRING IN SOUTHEASTERN NM. LATEST SURFACE ANALYSIS INDICATES A
WEAK TROF ASSOCIATED WITH ANOTHER SHORT WAVE MOVING THROUGH OK AND
KS. THIS TROF APPEARS TO BE IN THE TEXAS PANHANDLE BUT NORTH OF LBB.

EXPECT ACTIVITY IN SOUTHEASTERN NM TO CONTINUE TO DEVELOP AS THE DAY
PROGRESSES. WITH THETA-E RIDGE OVER MOST OF SOUTH CENTRAL
FA...EXPECT THIS AREA TO SEE RW/TRW ACTIVITY LATER TODAY AS WELL.
LOOKING OVER POPS FROM PREVIOUS PACKAGE...BELIEVE 20 PERCENT ACROSS
FA LOOKS FINE FOR NOW.

SEE NO NEED FOR AN UPDATE ATTM.

HUBER

In the hours before

Special weather statement, Sep 7, 11:22 AM CDT, 2 hours 55 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-080500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1121 AM CDT (1021 AM MDT) SAT SEP 7 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:

CURRENTLY A MINOR UPPER-LEVEL DISTURBANCE IS PUSHING THOUGH CENTRAL
NEW MEXICO. THIS SYSTEM IS EXPECTED TO SLOWLY MOVE TOWARDS THE
NORTHEAST TODAY BRINGING SUPPORT FOR THUNDERSTORM DEVELOPMENT OVER
MOST OF THE NORTHERN OUTLOOK AREA. SOUTHEASTERLY FLOW AT THE SURFACE
AHEAD OF THIS APPROACHING SYSTEM WILL ENHANCE THE POSSIBILITY OF
THUNDERSTORM DEVELOPMENT OVER MOST OF THE SOUTHERN OUTLOOK AREA. THE
ONLY COUNTIES WERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED IS PECOS
COUNTY...TERRELL COUNTY...AND BREWSTER COUNTY.

WITH CONTINUED WEAK VERTICAL SHEAR THROUGHOUT THE ATMOSPHERE...NO
SEVERE THUNDERSTORMS ARE EXPECTED. THE MAJOR THREAT FROM ANY
THUNDERSTORMS WHICH MAY >DEVELOP TODAY AND TONIGHT WILL BE FROM
DANGEROUS LIGHTNING...LOCALLY HEAVY RAINFALL...WIND GUSTS IN THE
35-45 MPH RANGE...AND POSSIBLY SMALL HAIL.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HUBER

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.